Some Australian veterinarians have been receiving requests from humans hoping to take animal medication they wrongly believe treats COVID-19.
Pharmacists and doctors aren’t the only ones seeing a spike in requests for the antiparasitic drug Ivermectin in the context of COVID-19.
Two veterinarians told The Feed they’ve been asked to supply the drug for COVID-19. It comes after Australia's medicines watchdog issued a warning not to use the drug to treat the virus.
Ivermectin is used to treat parasites in humans and farm animals. It is dangerous for humans in large doses.
Veterinary surgeon Dr Garnett Hall said an elderly man came into his clinic on Thursday and requested the drug.
“He was honest about wanting it for himself because he heard it might cure COVID, rather than pretending he wanted it for a cow or horse,” Dr Hall said.
“We said we don’t sell medication for humans and our nurse encouraged him to call the poisons hotline,” he told The Feed.
“He seemed unimpressed when he was told it comes as an apple-flavoured horse paste.”
On Thursday, it was reported that a Sydney COVID-19 patient was rushed to hospital due to an overdose of Ivermectin and other supposed ‘COVID-19 cures’ they ordered online.
Dr Hall emphasised that Ivermectin can be hazardous for humans in the same quantity that it’s given to animals.
“We see toxicity all the time, especially when animals accidentally ingest Ivermectin that's made for a horse or a cow,” Dr Hall said.
“We will see seizures, tremors, vomiting, diarrhea and death in those animals.”
Veterinarian Dr Anne Rainbow has also been asked for Ivermectin in the context of COVID-19.
“I’ve had two people ask. One was a jokey request and one was serious,” Dr Rainbow told The Feed.
Dr Rainbow said she finds it "unbelievable" that people would take a drug that's designed for an animal "but they're scared of taking a vaccine that's been tested.”
Like Dr Hall, Dr Rainbow is concerned about people self-medicating with extremely high dosages.
“My theory is that people will buy the one for cattle, that's 100 times stronger than the one for sheep and start dosing themselves. It's a recipe for disaster,” she said.
“These containers are huge - they are enough to do 500 cattle and people will have no idea.
“I’ve seen Ivermectin cause blindness in animals. It’s not a drug to be taken lightly.”
Emergency veterinarian Dr Katrin Swindells doesn’t sell Ivermectin at her practice as she works with small animals. However, she’s seen discussion on veterinary forums about people trying to access the drug.
“I've had people on Facebook contact me, discussing [Ivermectin],” Dr Swindells said.
She said she’s worried incorrect consumption of the drug could add an extra burden to the healthcare system.
“I think people need to consider actions that make healthcare workers jobs harder by spreading misinformation about Ivermectin and taking it without medical supervision,” she said.
“I feel great sympathy for the doctors and nurses in Sydney at the moment in the human hospitals.”
In a statement to The Feed, a spokesperson at the Australian Veterinary Association said there have been "isolated reports" of vets being approached for the drug.
“Overall vets are not seeing any requests by clients to purchase Ivermectin for uses other than of a veterinary nature,” the spokesperson said.
“There have been no supply issues reported and if there were supply issues there are other alternatives that veterinarians can use to make sure animal welfare is not impacted.”
The spokesperson emphasised animal products containing Ivermectin should never be used in people.
“We hope people follow health advice provided by the TGA that there is no evidence to support the use of Ivermectin in COVID 19 infections.”
Dr Hall said veterinarians receiving enquiries about Ivermectin should point customers to GPs.
“They are highly trained and very knowledgeable about this stuff, so they will get sensible advice,” Dr Hall said.
“If people find that they're getting unusual advice from other sources, whether it's family, friends or the internet, just go and have a chat to your GP, and they will help you sort it out.”